Bubble

Quitting and later restarting an antidepressant

5 posts in this topic

My pdoc took me off of lamictal and is tapering me off of Wellbutrin because my husband and I want to have a baby. The medication combo I've been on has been the best I've ever been on, though, and I'm very sad to have to give it up, especially when it could be over a year before I'm able to take it again.

I've heard stories of people quitting their antidepressants and then restarting them later only to find that they don't work any more. I'm terrified that will happen to me, which would be horrible since Wellbutrin is the only antidepressant that has ever helped me. Has anybody had that experience? 

Share this post


Link to post
Share on other sites
2 hours ago, Bubble said:

My pdoc took me off of lamictal and is tapering me off of Wellbutrin because my husband and I want to have a baby.

I was told Lamictal was ok in pregnancy. Seems doctors all have differing opinions. I was told if a med is really helping someone, it is better for them to stay on a low dose through pregnancy because severe depression/anxiety can have an even more negative effect on the baby's development. I know there are certain meds that have proven to cause birth defects (Lithium, Paxil etc) but I was told lamictal was not one of these. I'm not sure about Wellbutrin.

I have not experienced the above phenomenon, however, I have heard from many others that meds can become ineffective if you stop and then start later for some reason. maybe others can chime in,...I think there is a term for this, but can't remember.

Share this post


Link to post
Share on other sites

Posted (edited)

Yes, I got down to a very low level of prozac and when restarting it back up to a higher dose, it didn't work the same again.

I have had that happen recently with prozac.  I used to be on 80 mg, and finally got down to 10 mg/d and stayed there. 

2 weeks ago, pdoc upped my prozac to 20 mg, and when it started kicking it, I started getting suicidal thoughts.  Not actively thinking them, but just popping up in my mind ... but when they did that, I would continue on to think about it, how if I did it, what would I do, would I leave specific notes for people. etc.

Told pdoc about this and he said to go back to 10 mg.  I did and am fine now.

So being fine on 80 mg prozac/day, now I can't go past 10 mg.

Edited by melissaw72

Share this post


Link to post
Share on other sites

My Pdoc is wanting to eliminate Wellburtin for the summer which are my manic months and I was running a bit too high at my last visit

He said he will wait two weeks. I have the same concerns. as you.  It was so hard to find an AD that didn't make me worse.  Welly worked well. 

I can't say much about meds and pregnancy.   But I fully understand your fear of stopping Welly.

Share this post


Link to post
Share on other sites

If your going manic you have to treat the immediate symptoms first 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now